Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 110, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2005, 12:39 AM EDT for Bedford County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2005, 12:39 AM EDT (04:39 UTC)
- Expired
- Aug 6, 2005, 1:19 AM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 1:15 AM EDT | HAIL 1 | Big Island, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 060439
SVRRNK
VAC019-060530-
/O.NEW.KRNK.SV.W.0110.050806T0439Z-050806T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EDT SAT AUG 6 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 130 AM EDT
* AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
SOUTHWEST OF BIG ISLAND. THIS STORM WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
BIG ISLAND...
SNOWDEN...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3739 7945 3746 7929 3760 7940 3760 7943
3756 7945 3753 7949
$$
WP1 follow-up statement
000
WWUS51 KRNK 060519
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT SAT AUG 6 2005
VAC019-060526-
/O.CAN.KRNK.SV.W.0110.000000T0000Z-050806T0530Z/
BEDFORD VA-
116 AM EDT SAT AUG 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR BEDFORD COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT UNTIL 130 AM HAS
BEEN CANCELLED. THE THUNDERSTORM OVER NORTHERN BEDFORD HAS
WEAKENED...BUT IS STILL PRODUCING VERY HEAVY AND CLOUD TO GROUND
LIGHTNING.
IF YOU LIVE IN NORTHERN BEDFORD COUNTY...BETWEEN SNOWDEN AND
SEDALIA...OR SOUTHEAST OF BIG ISLAND...AND HAD DAMAGING WINDS OR
LARGE HAIL...PLEASE CALL THE NATIONAL WEATHER SERVICE AT...TOLL
FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3739 7945 3746 7929 3760 7940 3760 7943
3756 7945 3753 7949
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:08 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 5, 10:08 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1008 PM EDT FRI AUG 5 2005 .SHORT TERM (REST OF TONIGHT)... WIDELY SCATTERED PULSE THUNDERSTORMS PRODUCED ISOLD SVR WX ACROSS THE AREA THIS EVENING. DIME SIZE HAIL AND WIND GUSTS TO 60 MPH HAVE BEEN COMMON WITH THE STRONGEST STORMS. STEEP LOW LEVEL LAPSE RATES AND DRY AIR ALOFT CONTRIBUTED TO THE PULSE TYPE STORM ENVIRONMENT. VILS OF 50-55 G/KG WERE PRODUCING DIME SIZE HAIL...NEEDED 56 PLUS IN ORDER TO GET PENNY. FOR REFLECTIVITY...55 DBZ CORES TO 26 KFT AGL WERE A GOOD INDICATION OF THE STORMS WITH THE GREATEST WIND POTENTIAL. THE RADFORD STORM HAD A 55 DBZ CORE TO 28 KFT...AND PRODUCED A 60 MPH GUST. BEST LOOKING STORM OF THE EVENING WAS OVER ORISKANY VA...55 DBZ CORE TO 34 KFT. THUS FAR...NO REPORTS OF DAMAGE IN ORISKANY OTHER THAN A PHONE RECORDING REPORT OF IRREGULAR CHUNKS OF ICE FALLING FROM THE SKY IN ORISKANY...NO NAME AND NO PHONE NUMBER TO RETURN THE CALL. FOR THE OVERNIGHT WILL CONTINUE WITH THE THREAT OF SHRA/TSRA. AT FIRST GLANCE IT WOULD APPEAR THE LOSS OF SOLAR INSOLATION WILL TAKE CARE OF THE TSTM THREAT...BUT CONCERNED THAT WE MAY RUN INTO SOMETHING MORE ORGANIZED AFTER MIDNIGHT. EVENING REGIONAL SOUNDINGS REMAIN UNSTABLE WITH LAPS CONTINUING TO SHOW CAPES AOA 2500 J/KG FROM CENTRAL VA TO NW NC. TSTMS OVER NRN VA CONTINUE TO THRIVE IN AREA OF MOISTURE CONVERGENCE AHEAD OF SYNOPTIC FRONT. CORFIDI VECTORS SUGGEST THIS AREA OF DEEP CONVECTION MAY BUILD SOUTHWEST INTO CENTRAL AND SRN VA WITH TIME...FEEDING OFF THE HIGHER CAPES IN THIS AREA. IF THIS SCENARIO PLAYS OUT...THE MAIN THREAT WILL BE HEAVY RAINFALL DUE TO SLOW CELL MOTION. && .PREVIOUS DISCUSSION... (ISSUED 745 PM EDT FRI AUG 5 2005) AVIATION... SCT DEEP CONVECTION WILL RESULT IN LCL IFR CONDITIONS EARLY TONIGHT. IN ADDITION...EXPECT WIDESPREAD MVFR CONDITIONS RESULTING FROM HAZE. EXPECT LITTLE IN THE WAY OF VSYB IMPROVEMENT OVERNIGHT AS FOG MIXES IN AFTER MIDNIGHT. LCL LATE NIGHT IFR VSBYS LIKELY DUE TO PATCHY DENSE FOG...ESPECAILLY AREAS THAT RECEIVED RAINFALL TODAY AND IN THE MOUNTAIN VALLEYS ALONG THE RIVERS. WIDESPREAD MVFR VSBYS ARE EXPECTED AGAIN SATURDAY DUE TO HAZE. SCT AFTERNOON THUNDERSTORMS ARE ALSO ANTICIPATED. PREVIOUS DISCUSSION... (ISSUED 254 PM EDT FRI AUG 5 2005) SHORT TERM (TONIGHT THROUGH 00Z SUN)... AFTERNOON CONVECTION HAS FORMED ALONG THE BLUE RIDGE WITH SLOW-MOVING STORMS PULSING TO NEAR SEVERE LEVELS AND LOCAL HEAVY RAINS UP TO 2 INCHES. MAIN QUESTION CONTINUES TO BE THE PROGRESS AND EFFECT OF THE FRONTAL BOUNDARY NOW STRETCHING FROM W. PA THRU SOUTHERN OH AND N. KY. FRONT HAS MOVED LITTLE TODAY BUT EXPECT SLOW PROGRESS TO THE SE TONIGHT AND TOMORROW. BETTER CHANCE FOR MORE WIDESPREAD STORM COVERAGE SATURDAY AFTERNOON AS FRONT SAGS INTO AREA WITH PWATS INCREASING TO OVER 1.5 INCHES AND CAPES OVER 2000 J/KG. STORMS WILL BE SLOW MOVING WITH WEAK FLOW ALOFT WITH POSSIBLE HEAVY RAINS OF 1 TO 2 INCHES. ORGANIZED STORMS UNLIKELY WITH LITTLE WIND SHEAR BUT MARGINAL SEVERE THREAT EXISTS AS IN RECENT DAYS. TEMPS. SHOULD BE SOMEWHAT COOLER UNDER CLOUDS BUT NOT MUCH REAL RELIEF FROM THE HUMIDITY AS SURFACE DEW POINTS CHANGE VERY LITTLE. LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... DYING COLD FRONT TO STALL AND THEN DISSIPATE OVER THE AREA SATURDAY NIGHT INTO SUNDAY. THIS WILL CONTINUE THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS. MONDAY THROUGH FRIDAY...A BERMUDA HIGH WILL BUILD OFF THE EAST COAST. A SOUTHERLY FLOW OF MOIST AIR WILL DEVELOP. THIS COMBINED WITH DIURNAL HEATING AND ANY WEAK SHORT WAVES ROTATING AROUND THE PERIMITER OF THE HIGH WILL CONTINUE THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 11
Hazardous weather outlook, Aug 5, 11:52 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT FRI AUG 5 2005 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ007-009>014-018>020-022>024-WVZ042>045-061600- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 5, 7:31 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 731 PM EDT FRI AUG 5 2005 VAZ045-060030- CAMPBELL VA- 731 PM EDT FRI AUG 5 2005 ...PULSE THUNDERSTORMS OVER CAMPBELL COUNTY... AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES EAST OF BOCOCK...OR ABOUT 5 MILES WEST OF CONCORD...MOVING SOUTH AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED HEAVY DOWNPOURS OF 1 TO 3 INCHES PER HOUR IS POSSIBLE THROUGH 830 PM. HEAVY RAINFALL OF THIS AMOUNT MAY CAUSE PONDING OF WATER ON ROADWAYS. RCS
Local storm report, Aug 5, 8:32 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG TIMBERLAKE 37.32N 79.25W
08/05/2005 CAMPBELL VA BROADCAST MEDIA
TREES DOWN ALONG TIMBERLAKE ROAD JUST SOUTH OF LYNCHBURG.
REPORTED BY WSET-13 WEATHER CENTER.
&&
PMANUELLocal storm report, Aug 5, 9:32 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG UNION 37.58N 80.53W
08/05/2005 MONROE WV DEPT OF HIGHWAYS
TREES DOWN IN AND AROUND UNION.
&&
WHPSpecial weather statement, Aug 5, 11:07 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1107 PM EDT FRI AUG 5 2005 VAZ022>024-034-060355- BEDFORD-BOTETOURT-ROANOKE-ROCKBRIDGE- 1107 PM EDT FRI AUG 5 2005 THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE SCATTERED ACROSS THE SOUTHERN SHENANDOAH VALLEY... SOUTH TO ROANOKE AND SALEM...AS WELL AS JUST EAST OF THE BLUE RIDGE IN BEDFORD COUNTY. THROUGH MIDNIGHT...THE STRONGEST STORMS WILL BE FROM LEXINGTON...WEST TO THE ALLEGHANY COUNTY LINE. THESE STORMS WILL CAUSE PONDING OF WATER ON ROADS IN A SMALL AMOUNT OF TIME... ESPECIALLY IN URBAN AREAS. USE CAUTION WHEN TRAVELING. VAZ045>047-060355- APPOMATTOX-BUCKINGHAM-CAMPBELL- 1107 PM EDT FRI AUG 5 2005 STRONG THUNDERSTORMS WILL OCCUR FROM LYNCHBURG...NORTHEAST TO CENTENARY THROUGH MIDNIGHT. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN...ESPECIALLY IN NORTHERN BUCKINGHAM COUNTY. LOW LYING FLOODING OF POOR DRAINAGE AREAS CAN OCCUR...AS WELL AS EXTENSIVE PONDING OF WATER ON ROADS. 05
Special weather statement, Aug 5, 11:50 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 PM EDT FRI AUG 5 2005 VAZ022>024-034-035-045>047-060445- AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-ROANOKE- ROCKBRIDGE- 1150 PM EDT FRI AUG 5 2005 THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL BE SCATTERED FROM THE SOUTHERN SHENANDOAH AND ROANOKE VALLEY...EAST TO THE PIEDMONT THROUGH 100 AM. THE STRONGEST STORMS WILL BE LOCATED FROM LYNCHBURG TO BUCKINGHAM...AND OVER ROANOKE. EXPECT LOW LYING STREET FLOODING IN ROANOKE...AS WELL AS OTHER URBAN AREAS. SLOW DOWN TO AVOID HYDROPLANING. ALSO..WITH ANY THUNDERSTORM...STAY INDOORS AND DO NOT USE ELECTRICAL APPLIANCES. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:25 PM EDT | Flash Flood Warning | RNK | Buckingham | 3 hr |
| Aug 6, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 38 min |
| Aug 6, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.